Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 255, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 6, 2016, 3:49 PM CDT for Clay County, Cloud County, Ottawa County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 3:49 PM CDT (20:49 UTC)
- Expired
- Oct 6, 2016, 4:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 96 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:00 PM CDT | HAIL 0.88 | Miltonvale, KS | |
| Oct 6, 4:23 PM CDT | TORNADO | 12 N Clay Center, KS | CROSSED ROAD IN FRONT OF THE SPOTTER |
| Oct 6, 4:23 PM CDT | TORNADO | 6 S Palmer, KS | CROSSED ROAD IN FRONT OF THE SPOTTER. |
| Oct 6, 4:37 PM CDT | TORNADO | 4 Se Idana, KS | |
| Oct 6, 4:37 PM CDT | TORNADO | 6 Sw Clay Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 2:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1009 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted.
266
WUUS53 KTOP 062049
SVRTOP
KSC027-029-143-062130-
/O.NEW.KTOP.SV.W.0255.161006T2049Z-161006T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 349 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MILTONVALE... MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...MILTONVALE...MORGANVILLE...GREEN...OAK HILL AND
IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.
LAT...LON 3957 9720 3957 9706 3932 9696 3927 9696
3917 9749 3932 9762
TIME...MOT...LOC 2049Z 236DEG 29KT 3931 9745
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
645
WWUS53 KTOP 062108
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT THU OCT 6 2016
KSC027-029-143-062130-
/O.CON.KTOP.SV.W.0255.000000T0000Z-161006T2130Z/
CLAY-CLOUD-OTTAWA-
408 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CLAY...SOUTHEASTERN CLOUD AND NORTHEASTERN OTTAWA COUNTIES...
AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IDANA...MOVING
NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...MILTONVALE...MORGANVILLE...GREEN...OAK HILL AND IDANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
AND NORTHEASTERN KANSAS.
LAT...LON 3957 9720 3957 9706 3932 9696 3927 9696
3917 9749 3920 9751 3937 9752
TIME...MOT...LOC 2108Z 234DEG 33KT 3938 9729
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:34 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 6, 1:34 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 134 PM CDT Thu Oct 6 2016 .SHORT TERM...(This afternoon and tonight) Issued at 133 PM CDT Thu Oct 6 2016 Earlier this morning, elevated storms remained to the north along the KS/NE boarder while a persistent line of showers and thunderstorms moved just southeast of the forecast area. Clouds have scattered in northeast Kansas allowing for sufficient heating to occur this afternoon with highs expected to reach into the upper 70s and dewpoints rising into the mid and high 60s. The surface low has been moving northeast steadily ahead of the quickly moving upper level wave. Storms are forecast to develop near the triple point late this afternoon as the front moves through the area and into the area of sufficient cloud clearing where the greatest destabilization has occurred. CAPE near 2000 J/kg and shear on the order of 40 knots will fuel the severe potential for storms. Initial development in the late afternoon may start as discrete in nature with supercells capable of producing large hail, damaging winds, and even a tornado. Models continue to show pockets of higher helicity ahead of this front that will make tornadic development possible as storms first form. As development continues, a linear line of storms is likely to form shifting the greatest threats to damaging winds, although hail will still be possible. The front will move through northeast Kansas by midnight possibly undercutting ongoing storms which would then end the severe potential as well. Surface high pressure behind the front will bring precipitation to an end by early morning. .LONG TERM...(Friday through Thursday) Issued at 133 PM CDT Thu Oct 6 2016 Area of high pressure expands eastward through the day on Friday as the upper trough exits eastward. Winds quickly weaken at the sfc behind the cold front overnight, setting up the potential for patchy frost across north central Kansas. Main uncertainty is with the temp spread with lows generally in the 36 to 39 range. Will go ahead and mention patchy frost in the forecast, however will forgo a frost advisory at this time. Highs tomorrow are on track to be the coolest day of the forecast with readings in the lower to middle 60s. Sfc winds shift around towards the south for the weekend with a gradual warmup expected throughout the weekend from the upper 60s to lower 70s by Sunday. Next system to watch approaches from the southwest Monday mainly over central Kansas, to much of the CWA on Tuesday. Both the GFS and ECMWF are doing a decent job of handling the track even though the forcing and available moisture is limited. A series of prominent upper lows over the northern provinces of Canada to the Pacific NW coastline will eject a series of weaker waves into the region. Off and on chances for isolated thunder cannot be ruled out with temps in the near normal range for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1217 PM CDT Thu Oct 6 2016 VFR conditions are likely for the majority of the period. A line of storms is forecast to develop this afternoon and move eastward through the area into the late evening hours. Went with hires models on timing with storms moving through MHK between 22-01Z, and TOP/FOE from 00-03Z, although this timing will need to continue to be monitored. Reduced ceilings and visibilities are likely with this activity. Gusty winds will continue briefly behind storms before high pressure moves in and winds shift from the north and gusts end at 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Prieto AVIATION...Heller
Hazardous weather outlook, Oct 6, 12:49 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1249 PM CDT THU OCT 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-071800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1249 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE IF FORECAST ADDITIONAL RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 6, 10:39 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 2 WNW GREEN 39.44N 97.04W
10/04/2016 CLAY KS NWS STORM SURVEY
AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
REPORT.
&&
KSANDERSLocal storm report, Oct 6, 3:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 SSW CLYDE 39.54N 97.43W
10/06/2016 E1.00 INCH CLOUD KS PUBLIC
&&
EHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 10:39 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Oct 5, 10:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Oct 5, 11:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Oct 5, 11:32 PM CDT | Special Weather Statement | TOP | Douglas | 28 min |
| Oct 5, 11:43 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Oct 6, 2:41 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Oct 6, 12:43 PM CDT | River Flood Warning | TOP | Anderson, Franklin | 45 hr |
| Oct 6, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 37 min |
| Oct 6, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 46 min |
| Oct 6, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 46 min |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 25 min |
| Oct 6, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Oct 6, 4:15 PM CDT | Tornado Warning | TOP | Clay, Washington | 30 min |
| Oct 6, 4:18 PM CDT | Tornado Warning | TOP | Dickinson | 27 min |
| Oct 6, 4:19 PM CDT | Tornado Warning | TOP | Clay | 26 min |
| Oct 6, 4:33 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| Oct 6, 4:40 PM CDT | Tornado Warning | TOP | Clay, Riley | 35 min |
| Oct 6, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Oct 6, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| Oct 6, 4:46 PM CDT | Tornado Warning | TOP | Dickinson | 29 min |
| Oct 6, 4:53 PM CDT | Tornado Warning | TOP | Dickinson | 16 min |
| Oct 6, 5:00 PM CDT | Tornado Warning | TOP | Marshall | 30 min |
| Oct 6, 5:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 23 min |
| Oct 6, 5:24 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Oct 6, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 48 min |
| Oct 6, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 43 min |
| Oct 6, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Oct 6, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 15 min |
| Oct 6, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Morris, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Oct 6, 6:20 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| Oct 6, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 34 min |
| Oct 6, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 44 min |
| Oct 6, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.